Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Sweating, staining clothes, bumps on scalp filled with fluid, painful, smelling. Brown, waxy substance accumulated. Help

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
I've had this for 2 years now it goes in and out of periods of flare ups. When sweating my clothes will be stained in wired colors an example is black will turn a wired light reddish orange color. I also leave some sort of residue residue on walls doors ect. I have these pumps on scalp with fluid within, around the actually hair follicles, very painful and when they burst def. have a strange odor. In the ears and nose there are these waxy type pimples also h. What I thought/ looked like freckles are really not sometimes when itch them this brown waxy stuff comes out, and the "freckle" is gone. Also this can happen while rubbing the skin... It's almost as if just dry skin but instead it's that brown waxy stuff again. Please help I've seen a couple derm, and have tried every pres. Creams shampoos ect. There is!!( well not everything but I've tried MANY diff. Things) It can cause a lot of pain and discomfort due to it being very yay itchy and it burns!!! Please please help any ideas or thoughts anything I would greatly appreciate! Lastly, sorry unsure if this is relevant or not but i have idiopathic urticaria, sometimes comes with a pupa rash, pretty severe raynauds( on med to help) lost over 90 percent of my hair due to these postures and mangling up the hair in knots,clumps. Multiple chalazions in both eyes, and poss XXXXXXX ... I'm not sure if that matters or not.... Thank you so much!!!!
Posted Sat, 25 Aug 2012 in Skin Hair and Nails
Answered by Dr. Aparna Kohli 2 hours later
Thanks for writing in.
I think we are looking at recurrent folliculitis. The "brown waxy stuff" is accumulated sebum which is accumulating due to a block in the duct of the glands.
What we need is the following measures:
a. You need to keep your skin clean and dry. After you bathe, we would need you to put an oil free moisturizer so that the skin doesn't become excessively dry.
b. Since you have been suffering for quite some time, I think a course of oral antibiotics like oxytetracycline is definitely in order. This would need to continue from anywhere between 1-6 months and will help us tackle the problem at the very root.
c. Also, for the scalp, you should be using a shampoo with ketoconazole or ciclopirox.
d. On the nose and the ears, you can apply an ointment with clindamycin and erythromycin or a mupirocin ointment
e. In the nose, I would also want you to apply mupirocin ointment just inside the nares twice a day for 5 days. also, speak with your physician for oral rifampicin daily for 10 days.
f. Keep your hands scrupulously clean. Good hand washing techniques are a must. The following link will give you an idea WWW.WWWW.WW You would need to see your physician for a prescription of the oxytetracycline.
hope this helps
Let me know if you have any more questions.
Above answer was peer-reviewed by
Follow-up: Sweating, staining clothes, bumps on scalp filled with fluid, painful, smelling. Brown, waxy substance accumulated. Help 4 hours later
I use both of those shampoos. First it was just the cyclosporine for over a year then said to use both now and just switch every other day. I use fluctionase twice daily spray each nostril. I take (was80)now 40mg Prilosec (tried 30mg) horrible reflux, even looking at possible surgery where they fix up where the esoghus meets the stomach(sorry I don't recall what my doc referred to it as) and chronic rhinitis and sinuous. I take 10mg prednisone (which without I am literally unable to function before I was started on prednisone (started at50)I lived in my bathroom on the flooring was constantly had painful skin rashes all over my body would be swollen my feet wouldn't fit in shoes my legs twice the size, ect.,it was painful, I was unable to move sometimes my step father had to help me with jackets hair brushing my arms I couldn't lift to my head or move around to get them in sleeves... Ugh just horrible, motto mention the nausea and vomiting daily.. I mean literally projectile even water I had to drive around with a paper bag in my car always when going back and forth to class and back to my bathroom floor I went. Now I still get these reactions But def. less and way more function able thanks to prednisone! And I use erythromycin it's a liquid rub on hands feet ect. Daily. I'm on antibiotics at least once a month for sinus congestion idk if that would help.... No ones ever said or had idea to place me on antibiotics for that long, so I will def. mention that. Also I do infusions about every 3 to6 mo anemia due to very low ferritin, last time it was a 5! And now l need Vit d was a 13. I have somewhat high playlets thru this whole thing and no one has had any clue to why, I guess docs not too concerned with it but def. keeping an eye on it last levels was 614. Lastly and most I p. I went to u of m derm hoping for answers and theydid a scalp biopsy as well as some on my legs. It was inconc. For both. I know it said possible AA secondary to lupus and my legs my were needed a deeper biopsy to rule out/confirm PAN..I can't remember all details in which I apaologize but I know it had strophic skin changes/something like that on legs, and the scalp had a couple diff. Little an. Findings: I know it said found few pigment casts and something about more in telogen (I believe was majority) and something about Catagen phase and found few broken close to scalp. But It said nothing about follicularitis........... Allmydo tors joke with me that "I'm definitely unique/special person" haha...... Also that wax I can find it anywhere on my body but it's def. more where there is hair. (which been considering laser hair removal for such as underarms,ect. Do you believe this may help even a little in those places????). Ooh!!!! 2 almost 3 months ago my derm said tines capitis...scalp ringworm, it showed as positive under microscope but when sent out for a culture(took 6 weeks) results were negative????? So I have no idea how that's possible or what that even means....?? I do use ear drops and eye drops only as needed tho. And lastlytheotger medications I'm taking are by stolid 5mg and vesicare 5mg and .(can't remember how to spell it but it's a strong medicine for nausea and vomiting but it starts with an O. This def. is not something that's really common, while your reading and thinking about this, the old saying for thinking outside the box "when you hear galloping footsteps..think zebras not horses". Thank you I appreciate all your help and knowledge sooo very much!!
Answered by Dr. Aparna Kohli 21 hours later
Given this history, I think we're dealing with a systemic disorder, most probably a rheumatological one ( could be lupus, PAN , or one of the several other possibilities that exist) rather than any localized skin disorder. That is why the prednisone is making you feel better. I think you need a detailed rheumatological examination, so that we can actually give you a solution to all your issues. Dealing with isolated issues will not help us address the cause, which is what I want to do for you.
Please see a rheumatologist. I can assure you that it would be the best way forward.
Let me know if you have any questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor